North Carolina, 2008Damaging Wind in North Carolina, July 22, 2008
July 22, 2008 · NWS MRX · 1 event in 1 county or zone
Local Atmosphere became strongly unstable during the afternoon and evening and severe convection erupted in this environment ahead of an outflow boundary.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Local Atmosphere became strongly unstable during the afternoon and evening and severe convection erupted in this environment ahead of an outflow boundary.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 22, 2:27 PM EST, 3 hours 3 minutes earlier.
Area forecast discussion, Jul 22, 2:27 PM EST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
327 PM EDT TUE JUL 22 2008
.SHORT TERM...(TONIGHT THROUGH WEDNESDAY)...ANOTHER ACTIVE DAY
TODAY AS MOIST UNSTABLE AIRMASS ACROSS FORECAST AREA AND BOUNDARIES
MOVING ACROSS KY AND TN SETTING OFF CONVECTION ACROSS SOUTHERN
PLATEAU AND SOUTHERN VALLEY. TEMPERATURES NOT QUITE AS HIGH NE TN
AND SW VA SO NO CONVECTION IN THAT AREA AS YET. HOWEVER COMPLEX
ACROSS SE KY MOVING THAT DIRECTION AND EXPECTING ALL AREAS WILL BE
AFFECTED. LARGE HAIL AND DAMAGING WINDS POSSIBLE WITH STRONG
THUNDERSTORMS THROUGH ABOUT SUNSET. MODELS SHOW UPPER TROUGH
DIGGING SOUTH TONIGHT AND WEDNESDAY WITH ENOUGH OF A PUSH TO
FINALLY BRING WEAK FRONT ACROSS THE FORECAST AREA. WILL KEEP LIKELY
POPS GOING TONIGHT AND WEDNESDAY. FORECASTING TEMPERATURES TO BE
SEVERAL DEGREES COOLER WITH CLOUDS AND SHOWERS WEDNESDAY AND THERE
SHOULD BE ONLY ISOLATED SEVERE STORMS WITH WEAK FRONTAL BOUNDARY AS
BEST INSTABILITY SHIFTS TO THE EAST OF THE APPALACHIANS AND
SOUTHWEST INTO WEST TN AND AR.
.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)...MODELS ARE IN
GOOD AGREEMENT THAT A WEAK COLD FRONT WILL MOVE THROUGH THE
FORECAST AREA BY WEDNESDAY EVENING...WHICH SEEMS REASONABLE
CONSIDERING A STRONG UPPER-LEVEL TROUGH WILL AMPLIFY OVER THE OHIO
RIVER VALLEY (WHICH SHOULD GIVE THE FRONT A GOOD PUSH). HIGH
PRESSURE WILL THEN BRING DRY AND TRANQUIL WEATHER FOR THURSDAY AND
FRIDAY. HOWEVER...WILL CONTINUE TO MENTION SLIGHT CHANCE POPS ON
FRIDAY AS MOISTURE BEGINS TO GRADUALLY INCREASE. ANOTHER WEAK COLD
FRONT IS PROGGED TO SLOWLY APPROACH THE FORECAST AREA ON
SATURDAY...AND THEN STALL-OUT AROUND THE FORECAST AREA THROUGH
TUESDAY. BOTH THE GFS AND ECMWF MODELS SUGGEST THAT MULTIPLE MCSS
WILL BE POSSIBLE ALONG THIS FRONTAL BOUNDARY DURING THE SATURDAY
THROUGH TUESDAY TIME PERIOD. ITS TOO EARLY TO BE CONFIDENT OF THIS
SCENARIO...BUT WILL CONTINUE TO MENTION CHANCE POPS THROUGH THIS
PERIOD. AS FOR TEMPS...WILL BASICALLY GO WITH A PERSISTENCE
FORECAST THROUGH MOST OF THE FORECAST PERIOD...BUT WITH GRADUALLY
INCREASING MINS AS MOISTURE LEVELS SLOWLY INCREASE AFTER FRONTAL
PASSAGE ON THURSDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 70 87 69 93 70 / 50 50 20 10 10
KNOXVILLE AIRPORT, TN 68 86 66 90 66 / 60 50 20 10 10
OAK RIDGE, TN 69 86 66 90 66 / 60 50 20 10 10
TRI CITIES AIRPORT, TN 65 83 62 88 63 / 60 60 20 10 10
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
TD/DGS
Hazardous weather outlook, Jul 22, 8:30 AM EST, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
930 AM EDT TUE JUL 22 2008
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-231000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
930 AM EDT (830 AM CDT) TUE JUL 22 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT
A COMPLEX OF THUNDERSTORMS OVER THE OHIO RIVER VALLEY WILL MOVE
SOUTHEAST INTO THE SOUTHERN APPALACHIAN REGION THIS AFTERNOON AND
EVENING. SOME OF THESE STORMS WILL LIKELY BE SEVERE...PRODUCING
DAMAGING WINDS...LARGE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND
LOCALLY HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY
A WEAK COLD FRONT WILL MOVE INTO THE REGION ON WEDNESDAY...WITH
SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING AGAIN. SOME OF THESE
STORMS COULD POSSIBLY BE SEVERE...PRODUCING DAMAGING WINDS...LARGE
HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY
RAINFALL.
ANOTHER COLD FRONT WILL SLOWLY APPROACH THE REGION BY THE END OF THE
WEEK...WITH ISOLATED SEVERE THUNDERSTORMS POSSIBLE EACH DAY FROM
FRIDAY THROUGH SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...AND AGAIN
ON WEDNESDAY.
In the hours before
Local storm report, Jul 22, 3:21 PM EST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
421 PM EDT TUE JUL 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TSTM WND DMG DEERLODGE 36.20N 84.76W
07/22/2008 MORGAN TN LAW ENFORCEMENT
SEVERAL TREES DOWN IN DEERLODGE.
&&
SEPLocal storm report, Jul 22, 3:36 PM EST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
436 PM EDT TUE JUL 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND DMG OOLTEWAH 35.06N 85.09W
07/22/2008 HAMILTON TN LAW ENFORCEMENT
TREES AND POWER LINES DOWN IN OOLTEWAH.
&&
SEPLocal storm report, Jul 22, 3:42 PM EST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
442 PM EDT TUE JUL 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND DMG 5 NE PIKEVILLE 35.66N 85.13W
07/22/2008 BLEDSOE TN LAW ENFORCEMENT
FEW TREES DOWN.
&&
SEPLocal storm report, Jul 22, 4:07 PM EST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
507 PM EDT TUE JUL 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND DMG SUNBRIGHT 36.24N 84.67W
07/22/2008 MORGAN TN LAW ENFORCEMENT
TREES DOWN ON HUGH JONES RD.
0450 PM TSTM WND DMG 4 S SUNBRIGHT 36.18N 84.67W
07/22/2008 MORGAN TN LAW ENFORCEMENT
TREES DOWN ON PILOT MOUNTAIN RD.
&&
SEPLocal storm report, Jul 22, 5:12 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
612 PM EDT TUE JUL 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND DMG 7 WSW DEERLODGE 36.16N 84.88W
07/22/2008 MORGAN TN TRAINED SPOTTER
LARGE TREE LIMB DOWN ON VEHICLE.
&&
SEPLocal storm report, Jul 22, 5:30 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
630 PM EDT TUE JUL 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND DMG GATLINBURG 35.72N 83.49W
07/22/2008 SEVIER TN LAW ENFORCEMENT
TREES AND POWER LINES DOWN IN GATLINBURG.
&&
SEPThunderstorm Wind, Cherokee
- When
- July 22, 5:30 PM EST
- Where
- Cherokee County, 0.69 mi N of Murphy
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.090, -84.030
Numerous trees were reported down across the western half of the county.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Arkansas, July 22, 20088 injured · $1.5 million · 1.75 in hail · 28 events
- Flash Flood and Hail in Wyoming, July 22, 20081 death · 3 injured · 1.75 in hail · 4 events
- Flood and Hail in Georgia, July 22, 2008$6.3 million · 1.75 in hail · 42 events
- Wildfire in California, July 22 to 31, 20081 death · 1 event
- Rip Current in Illinois, July 22, 20081 death · 1 event
- Flash Flood and Hail in Ohio, July 22, 2008$1.1 million · 1.75 in hail · 22 events
- Hail and Damaging Winds in Alabama, July 22, 20081 injured · $534,000 · 70 kt wind · 24 events
- Hail and Damaging Winds in Kentucky, July 22, 2008$216,000 · 1 in hail · 35 events
- Flash Flood and Debris Flow in Virginia, July 22 to 23, 2008$206,000 · 65 kt wind · 32 events
- Damaging Winds in Ohio, July 22, 2008$589,000 · 96 kt wind · 10 events
- Hail and Damaging Winds in Kansas, July 22, 20082 injured · $250,000 · 1.5 in hail · 9 events
- Tornado and Flash Flooding in Idaho, July 22, 2008$200,000 · EF0 · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 128912.